Alert archive / West Virginia / Flash Flood Warnings in 2007

Flash Flood Warning 12, NWS Charleston, WV

April 16, 2007Lincoln County, West Virginia

NWS Charleston, WV issued this flash flood warning at Apr 16, 2007, 11:53 AM EDT for Lincoln County, West Virginia. It took effect at Apr 16, 2007, 12:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2007, 11:53 AM EDT (15:53 UTC)
In effect from
Apr 16, 2007, 12:00 PM EDT
Expired
Apr 16, 2007, 6:00 PM EDT
In force
6 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Lincoln County, WV

The radar

The Charleston,WV radar (KRLX), 34 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
110 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 161600
FFWRLX
WVC043-162200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1153 AM EDT MON APR 16 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXTENDED A

* FLASH FLOOD WARNING FOR POTENTIAL DAM FAILURE IN...
  LINCOLN COUNTY IN WEST VIRGINIA

* UNTIL 600 PM EDT MONDAY

* AT NOON...LINCOLN COUNTY OFFICIALS SAY THAT LEES FISHING LAKE DAM 
ALONG MAHONE CREEK IS STILL IN DANGER OF FAILURE. THE GROUND...IN 
AND AROUND THE DAM...REMAINS UNSTABLE. THAT SMALL STREAM DRAINS INTO 
THE MUD RIVER NEAR HAMLIN.  

* AFFECTED LOCATIONS INCLUDE HAMLIN

LINCOLN COUNTY OFFICIALS SAY THAT LITTLE HAS CHANGED IN THE STATUS
OF THIS DAM.  THEY REQUESTED THE WARNING TO BE EXTENDED.

CONTINUE TO OBEY INSTRUCTIONS FROM YOUR LOCAL LINCOLN COUNTY 
EMERGENCY OFFICIALS.

LAT...LON 3830 8206 3823 8209 3825 8217 3832 8214

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 7:24 AM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Apr 16, 7:24 AM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
724 AM EDT MON APR 16 2007

.SYNOPSIS...
BREEZY AND COOL TODAY WHILE REGION SITS ON FAR BACK SIDE OF
NOREASTER. SNOW SHOWERS WITH MINOR ACCUMULATIONS EXPECTED IN THE
NORTHERN WV MOUNTAINS THROUGH TONIGHT. UPPER LOW ARRIVES WITH
SHOWERS LATE WEDNESDAY INTO WEDNESDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
A STRONG VORTICITY LOBE WILL BE GOING THROUGH EARLY THIS
MORNING...HOWEVER...MODELS PREVIOUSLY OVERESTIMATED AVAILABLE
MOISTURE...AS EVIDENT BY THE ABSENCE OF CLOUDS WEST OF THE MOUNTAINS
DURING THE OVERNIGHT PERIOD. THOUGH THE SNOW STOPPED OVERNIGHT...I
STILL EXPECT SOME SNOW SHOWERS IN THE WV MOUNTAINS. ACCUMULATION
WILL BE LIMITED TO 1 TO 4 INCHES GENERALLY ABOVE 2500 FEET TODAY
THROUGH TONIGHT. THUS...THE SNOW ADVISORY FOR THE NORTHERN WV
MOUNTAINS IS CANCELLED.

NOREASTER WILL SIT OVER LONG ISLAND TODAY...WHILE WE FEEL THE
INDIRECT EFFECTS. FOR ONE...GUSTY NORTHWESTERLY WINDS WILL CONTINUE.
ALSO...VORT LOBES WILL ROTATE THROUGH THE FLOW TO PRODUCE SNOW
SHOWERS IN NORTHERN WV MOUNTAINS. SKY GRIDS HAD TO BE GREATLY
LOWERED...ESPECIALLY LOWLANDS...BASED ON REALITY OF CLEARING
OVERNIGHT...THOUGH I STILL EXPECT A CUMULUS FIELD TO POP UP WITH
OUTER RIM OF COLD POOL OF AIR ALOFT. FORECAST ADJUSTED TO CONFINE
MENTIONABLE POPS ONLY TO THE MOUNTAINS...AND WERE TIMED BASED ON THE
WAVE THIS MORNING...AND THE LESSER ONE ARRIVING THIS EVENING.

TEMPERATURES WERE ADJUSTED UP SLIGHTLY BASED ON LATEST
GUIDANCE...ESPECIALLY IN THE LOWLANDS BECAUSE OF A BIT MORE SUNSHINE
TODAY THAN PREVIOUSLY THOUGHT.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
NOT MANY CHANGES MADE TO THE SHORT TERM TONIGHT. IN GENERAL...THE
BETTER WEATHER FOR LATER IN THE WEEK IS LOOKING MORE UNLIKELY.
ALTHOUGH THE NEW WRF-NAM IS TYPICALLY TOO CRAZY WITH SPINNING UP
CLOSED H5 LOWS NEAR THE END OF ITS RUN...TEND TO LEND MORE CREDENCE
TOWARDS IT THAN NORMAL WITH THE GFS ALSO CLOSING AN H5
LOW...WEAKER AND FARTHER NORTH OVER WEST VIRGINIA LATER WEDNESDAY
INTO THURSDAY. THE EASTERN HALF OF NORTH AMERICA DURING THIS
TIMEFRAME HAS TWO H5 LOWS ALMOST PINCHING OFF THE SOUTHERN EDGE OF
AN UPPER RIDGE...WITH A CLOSED CENTER OVER JAMES BAY...LOOKING
SOMETHING LIKE AN OMEGA BLOCK. THIS WEEKENDS NOREASTER IS FAR OFF
THE EAST COAST BY THEN...HOWEVER...MEAGER DISTURBANCES DROPPING DOWN
THE EASTERN EDGE OF THE UPPER RIDGE AMPLIFY TAKING SUCH A SOUTHERN
TRAJECTORY. IN SIMPLER TERMS...WHAT BEGINS AS A WEAK LOW THROWING
WARM ADVECTION PRECIP INTO MY SOUTHERN COUNTIES PERHAPS BY WEDNESDAY
MORNING...TRIES TO PHASE WITH A SOUTHERN SYSTEM PERHAPS CLOSING OFF
AND COALESCING BY THURSDAY IN OUR NECK OF THE WOODS. DID INC POPS
WED NIGHT AND THURSDAY...WITH DIURNAL RAIN SHOWERS AND
CLOUDS...FALLING APART DURING THE OVERNIGHT. ALSO...CONSIDERING THE
ABOVE...FELT COMFORTABLE TAKING A FEW DEGREES OFF MEX MAX TEMPS FOR
THURSDAY. SUCH A BLOCKY PATTERN SEEMS UNLIKELY TO BREAK DOWN QUICK
ENOUGH TO PRODUCE MORE SPRINGLIKE TEMPS BY NEXT WEEKEND...BUT WE
WILL SEE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
EXPECT TO SEE THE OMEGA BLOCKING PATTERN BREAKDOWN OR SHIFT EASTWARD
DURING THE EXTENDED PERIOD.  THE 12Z GFS CONTINUES TO SHOW THIS
PATTERN EVOLUTION WHICH IS SIMILAR TO THE PATTERN DEPICTED BY HPC.

ON THURSDAY...LAST IN THE SERIES OF CLOSED LOW FEATURES THAT WILL BE
MOVING ACROSS THE OHIO VALLEY BEGINS TO EXIT THE REGION...LEAVING
SOME UPSLOPE PCPN IN THE NORTHERN MOUNTAINS AS THE FLOW CONTINUES
OUT OF THE NORTH NORTHWEST.  THIS SHOULD KEEP THE CLOUDS AROUND AND
ALSO DAMPEN TEMPERATURES A BIT SO HAVE GONE A TOUCH COOLER THAN THE
MEX ON THURSDAY.  THE CLOUDS LINGER THURSDAY NIGHT BEFORE CLEARING
ON FRIDAY AS HIGH PRESSURE SETTLES OVER THE AREA.  THIS HIGH
PRESSURE WILL BRING DRIER CONDITIONS...BUT WITH THE SUN FINALLY
APPEARING...SHOULD SEE A LITTLE BUMP IN DAY TIME HIGHS.

THE FLOW FINALLY BEGINS TO TURN SOUTHWEST ON SATURDAY AS THE HIGH
SLIDES EAST OF THE AREA.  THIS WILL LEAD TO A WARM UP...WITH
TEMPERATURES RETURNING TO MORE SEASONABLE LEVELS IN THE 70S.  WILL
HAVE TO WATCH HOWEVER FOR A WEAK WARM FRONT THAT WILL DEVELOP ACROSS
THE PLAINS ON SATURDAY AND LIFT INTO THE GREAT LAKES.  THE REGION
SHOULD BE ON THE EASTERN EDGE OF THE WARM FRONT...AS THE MOISTURE
AXIS SHOULD HEAD NORTHWARD ALONG THE MISSISSIPPI RIVER.  THIS SHOULD
ALLOW THE REGION TO REMAIN DRY...BUT WILL HAVE TO WATCH FOR A
POTENTIAL RIDGE RUNNER COMPLEX SATURDAY NIGHT.  BUT FOR NOW...WILL
KEEP THE FORECAST DRY AS THE REGION SHOULD STILL BE DRY WITH THE
BEST MOISTURE RETURN WEST OF THE REGION.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...

OUR REGION WILL FEEL THE INDIRECT EFFECTS OF A DEEP LOW PRESSURE
SYSTEM THAT IS SITTING ON LONG ISLAND. A STRONG VORT LOBE IS
ROTATING THROUGH THE GUSTY NORTHWEST FLOW ON THE FAR BACK SIDE OF
THE SYSTEM THIS MORNING. UPSLOPE SNOW SHOWERS ARE REDEVELOPING AT
KEKN FOR MVFR CIGS AND VIS FOR A FEW HOURS THIS MORNING /POSSIBLE
BRIEF IFR/...BUT KBKW SHOULD ONLY SEE MVFR CIGS WITHOUT THE SNOW
SHOWERS. ALL OTHER SITES MAY SEE SOME INCREASE IN CLOUDS...BUT
SHOULD REMAIN VFR. GUSTY WINDS WILL EASILY MIX DOWN TO THE
SURFACE...ESPECIALLY MID MORNING THROUGH AFTERNOON...WITH GUSTS
NEARLY 25KTS. A FINAL VORT LOBE THIS EVENING COULD AGAIN DEGRADE
CONDITIONS AT KEKN.

NO SIG WX TUESDAY-WEDNESDAY. CHANCE OF IFR CIGS /MAINLY MOUNTAINS/
LATE WEDNESDAY-WEDNESDAY NIGHT WITH NEXT SYSTEM. NO SIG WX
THURSDAY-FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...KM
LONG TERM...ESS
AVIATION...MDP
Hazardous weather outlook, Apr 16, 4:56 AM EDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
456 AM EDT MON APR 16 2007

WVZ024-170900-
MINGO-
456 AM EDT MON APR 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

RIVER FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ014-015-170900-
PUTNAM-KANAWHA-
456 AM EDT MON APR 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

RIVER FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ029-030-039-040-046-047-170900-
GILMER-LEWIS-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
456 AM EDT MON APR 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THIS PRODUCT ALONG WITH OTHER WEATHER...HYDROLOGICAL...AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
WWW.WEATHER.GOV/ER/RLX

FLOOD ADVISORY
RIVER FLOOD WARNING

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ013-170900-
LINCOLN-
456 AM EDT MON APR 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

FLASH FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 9:13 PM EDTFlash Flood WarningRLXLincoln2 hr
Apr 15, 9:13 PM EDTFlash Flood WarningRLXLincoln2 hr
Apr 15, 10:45 PM EDTFlash Flood WarningRLXLincoln4 hr
Apr 16, 12:43 AM EDTFlash Flood WarningRLXLincoln8 hr
Apr 16, 7:57 AM EDTFlash Flood WarningRLXLincoln4 hr

Nearby

Flash Flood Warnings in West Virginia, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.